Absolute irreducibility of the binomial polynomials

Research output: Contribution to journalArticlepeer-review


In this paper we investigate the factorization behaviour of the binomial polynomials [Formula presented] and their powers in the ring of integer-valued polynomials Int(Z). While it is well-known that the binomial polynomials are irreducible elements in Int(Z), the factorization behaviour of their powers has not yet been fully understood. We fill this gap and show that the binomial polynomials are absolutely irreducible in Int(Z), that is, (xn) m factors uniquely into irreducible elements in Int(Z) for all m∈N. By reformulating the problem in terms of linear algebra and number theory, we show that the question can be reduced to determining the rank of, what we call, the valuation matrix of n. A main ingredient in computing this rank is the following number-theoretical result for which we also provide a proof: If n>10 and n, n−1, …, n−(k−1) are composite integers, then there exists a prime number p>2k that divides one of these integers.

Original languageEnglish
Pages (from-to)92-114
Number of pages23
JournalJournal of Algebra
Publication statusPublished - 15 Jul 2021


  • Absolute irreducibility
  • Binomial polynomials
  • Factorization theory
  • Integer-valued polynomials

ASJC Scopus subject areas

  • Algebra and Number Theory


Dive into the research topics of 'Absolute irreducibility of the binomial polynomials'. Together they form a unique fingerprint.

Cite this